My TSH was 130 and my antibodies were high at the end of April, leading to my Hashi's/hypo diagnosis. My dr put me on 75 mcg of Synthroid. At my 6-week lab, my TSH was down to 4.75, but still over 3, so she put me on 100 mcg Synthroid. My hair was NOT falling out prior to the diagnosis, but I have now (over the course of 10 weeks) lost about 50% of my hair. I have read until I'm blind about hypo/Hashi's in books and online, and all the information conflicts. Some say the hair loss is from the hypo itself, some say it is from the Synthroid. It seems from my fact-finding that folks on Levoxyl lose hair, people on Armour swear their hair is thicker and better than ever, yet anti-Armour people think the ratio of T3 to T4 is too high and causes other problems. I don't know what to think or believe. Will hair vitamins/supplements help on their own? Should I try adding Cytomel to my Synthroid? I don't mean to sound shallow, but I'm only 48 and my appearance is somewhat important to my job. I hate wearing hats, nevermind a wig 24/7. My next round of labs/dr appt is not until early August, and I could very well be bald by then at this rate. Help?!
I usually try supplements for hair and adding cytomel (the T3 is easier to titrate than in armour). There's way too much pro-/anti-armour comments out there -- in reality, it's a matter of what works best for the individual patient and is safe and appropriate medically for that patient.
I tend to think the hairloss is not a side effect of the synthetic T4, but part of the hypo/hashi disease process that in some patients responds to the addition of T3.
I am so glad that you are being treated! That is the most important. I think the hair thing is a biggie with Hashi patients (and hypothyroids). First off - synthetic replacement can be causing the hair loss - especially at the beginning of the therapy. I noticed if I trim my hair regularly and have a hair it seem to fall less. Some hair fall is normal - say 100 a day or even more. Be gentle to your hair - use natural shampoos and such. Almond oil, some vitamins with amino acids seem to be helpful. Armour is a very good medicine and people should not be against it. As long as your lab range is good for T3 and T4 (free T3 and free T4) and your TSH is around 1 you are safe to take Armour. The problem is that many patients have their TSH is around 0 which can be causing health issues OVER TIME. I think all patients should have the chance to try different medicines to compare what works the best for them! And then the doctor's job is to adjust the dose so it is not too much and not to little. I am glad to hear that you know that TSH above 3 is not normal. Also - remember it takes a year for your body to get used to the thyroid hromone supplement that you have not been getting. I wonder how you functioned on a TSH of 130 that is dangerously HIGH!!!!!!!!!!!!!!!!!!!!!!! I wish you good luck!
I am currently going through the same frustrating symptom! I was just diagnosed 6 wks ago with hashi's. They put me on 50 mcg of levoxyl. My antibodies were in the thousands. My hair loss is what drove to the endo in the first place. Since being on the medicine I don't think the hair loss has subsided at all. Everyone keeps telling me it just takes a while for your body to adjust to the meds and then the loss should subside and you should see some hair regrowth. I sure hope they are right. I am 36 and am too young to lose my hair. My hair has thinned considerably at the front and the temple area. This disease is definitely no fun!!! I wish you the best of luck!
What a terrible introduction to hypothyroidism. All I can do is counsel patience, just what you want to hear, right? It takes a good while to stabilize after hormone replacement, and that amount of time surely must differ from person to person. I can tell you that after a very long run of daily chemo-like drugs, my hair didn't start to come back until a year later, and now, at two years-post, it's finally regained its original thickness. (Thick for fine, lank hair, that is.) I hope your own process is much faster than this, but just have faith that your body will eventually normalize.
Maybe I can be of some use? One of my areas of expertise/work, is in
The best for hair, in my personal opinion, Biotin, I use 5mg., or 5,000mcg.
a day or so. Also, Silica, and MSM, and Cysteine can be helpful, but cysteine
has it's issues so read up and decide for youself. Essential Fatty Acids are
great for scalp and thus hair. We have way too much Omega-6 in diets, no
where near usually enough Omega-3's.
As for the Armour/Synthetic issue, just food for thought, I tried the natural
thyroid and was massively allergic, I felt really bad. My understanding is
synthetic is made bio-identical (?) to human thyroid, so I have no problem
with that, and I'm a veggie so I don't really like to consume animal products
i had the same problem; minimal diffuse hair loss BEFORE taking levothyroxine and NOW frightening amounts of hair loss on 50 mcgs a day. i am confused by the whole thing and dont want to carry on on this medication if it increases hair loss but understand that you cant just stop taking thyroxine. are you still on synthoid? i am intereted in supplementing with vitamins and minerals and have heard that evening primrose oil and coconut oil are very beneficial, have you tried these? i would also like a t3/t4 combo but am having difficulty finding it in UK. i hope your hair loss subsides, keep us posted
I forgot to mention I eat very little meat, so it is possible I was B vitamins difficient. I have taken Synthroid for 21 years, and it has worked well for me, but recently I have had a lot of palpitations, and I am starting to think it is the Synthroid. I eat very healty, walk or swim everyday and should not be having heart problems, but I do and my cardiologist and every other doctor keep telling me it is not the Synthroid. I don't know what to believe anymore about Syhthroid. I wish there was an alternantive that actually works.
I've been taking biotin and a multivitamin with Bs for over a month, and my hair is still falling. Most on the forum with experience are counseling patience as they say the hair and nails are the last and longest to heal.
When was your last TSH lab? If you're having palps your TSH may have dropped too low and you would need your Synthroid dosage adjusted. I'd like to just go on the med and be healthy again, but apparently this is a daily, lifelong battle. Just when I finally get titrated properly, I will probably go into menopause and have to start all over. Thank goodness for health insurance is all I can say!!
I am on synthroid. My hair loss was bad when it dropped from 10 to 2(tsh levels). Then it stopped, however it recentley picked up again. I though about taking armour. One of my doctor's told me that your tsh level should be between .5 and 1, if not it can cause hair loss. He wants me to get it to 1 or below before I do anything else. Its not fun thats for sure
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.